Iowa, 2018

Hail and Damaging Winds in Iowa, May 25, 2018

May 25, 2018 · NWS ARX · 3 events in 2 counties and zones

A couple rounds of thunderstorms swept across northeast Iowa during the late afternoon and evening of May 25th. These storms dropped some large hail along with occasional damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A couple rounds of thunderstorms swept across northeast Iowa during the late afternoon and evening of May 25th. These storms dropped some large hail along with occasional damaging winds. The largest reported hail was quarter sized in Oelwein (Fayette County) and trees were blown down across Allamakee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 25, 5:33 PM CST, 0 minutes earlier.

Area forecast discussion, May 25, 5:33 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
633 PM CDT Fri May 25 2018

.SHORT TERM...(Tonight through Saturday Night)
Issued at 132 PM CDT Fri May 25 2018

GOES-East water vapor imagery showing a mid-level trough moving east
through the Northern Plains into MN. Impressive plume of moisture
streaming into our area which is translating to a very warm/humid
airmass over the region. A few showers and storms were firing from
time to time in a line from north central WI into southeast MN in
this plume and in advance of this trough. Temperatures as of 2 pm
were in the 70s to middle 80s with dew points in the 60s.

Still a chance for a few strong storms later this afternoon into
this evening as the trough continues to push into/through our area.
Wind gusts to 40 mph, heavy downpours, and frequent lightning would
be the main threats along with some small hail. Look for the bulk of
this activity to exit south of the area around midnight. Could still
see a few pop-up showers overnight as a weak secondary mid-level
trough drops through the region. Overnight lows will be in the upper
50s to the middle 60s.

A few showers/storms will be possible over northern WI Saturday as
another weak trough rotates east through that area. Otherwise, look
very warm highs in the upper 80s to the lower 90s.

.LONG TERM...(Sunday through Friday)
Issued at 132 PM CDT Fri May 25 2018

The heat continues for Sunday into Memorial Day as a mid-level ridge
of high pressure amplifies across the region. 850mb temperatures
Sunday increase to near +20C while 925mb heats up into the +27 to
+30C range. This is expected to produce highs well into the 90s for
most places, nearing or exceeding record levels. See climate section
below. Memorial Day may end up a few degrees cooler as clouds will
be on the increase from convection over the Plains. Could also see a
few showers/storms rounding top of the ridge into our area as well.

Shower and thunderstorm chances will be on the increase Tuesday into
Wednesday as a mid-level trough nudges in from the Plains. Highs
will continue to be well above normal with readings well into the
80s.

Small-end shower/thunder chances continue Thursday into Friday as a
couple very weak troughs ripple over the mean ridge, Otherwise,
temperatures will continue to stay well above normal with highs in
the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 633 PM CDT Fri May 25 2018

First line of showers and thunderstorms has moved south and east
of TAF airfields. A secondary broken line of storms extends from
south central MN into west-central WI. The evolution of this line
is uncertain given weak forcing and diminishing instability into
the evening. Will keep TAFs dry for now, but may need to amend if
storms hold together or become more widespread.

Otherwise, expect VFR conditions at KLSE/KRST through the period
with light winds from the south-southwest, eventually turning to
the west-southwest Saturday morning.

&&

.CLIMATE...
Issued at 132 PM CDT Fri May 25 2018

High temperatures over the next few days will be in near or record
breaking territory. Here are the standing record highs and years
occurred for La Crosse and Rochester:

             Rochester           La Crosse

May 26       91 (1939)           94 (1967)

May 27       93 (1914)           96 (1874)

May 28       95 (2006)           95 (1874)

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Rogers
Hazardous weather outlook, May 25, 4:15 AM CST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
515 AM CDT Fri May 25 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
515 AM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected across the area this afternoon and
evening. Some of storms could become severe with damaging winds,
small hail and locally heavy rains the main threats between 3 and
10 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Afternoon heat indices in the 90s are expected for the Memorial
Day weekend with Sunday the warmest day.

There will be small chance of thunderstorms Saturday afternoon
north of Interstate 94. Severe weather is not expected.

Periodic chances for thunderstorms will return Tuesday and
continue through Thursday. It is too early to determine if there
is a chance for any severe weather.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/Baumgardt

In the hours before

Special weather statement, May 25, 3:43 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
443 PM CDT FRI MAY 25 2018

IAZ008-009-MNZ094-252215-
Howard-Mitchell-Mower-
443 PM CDT FRI MAY 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MITCHELL...NORTHWESTERN
HOWARD AND SOUTHERN MOWER COUNTIES...

At 443 PM CDT, a strong thunderstorm was located near Adams, or 13
miles southeast of Austin, moving southeast at 25 mph.

Wind gusts to 30 mph and nickel size hail are expected with this
storm.

Locations impacted include...
Austin, Le Roy, Adams, Riceville, Lyle, Stacyville, Rose Creek,
Mapleview, Elkton, McIntire, Taopi, Meyer, Toeterville, and Otranto.

LAT...LON 4358 9305 4373 9296 4362 9245 4350 9245
      4331 9255 4349 9303 4350 9303 4350 9305
TIME...MOT...LOC 2143Z 293DEG 21KT 4354 9279

Lawrence
Special weather statement, May 25, 3:59 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
459 PM CDT FRI MAY 25 2018

MNZ088-096-WIZ041-042-053-252230-
Winona-Houston-Vernon-La Crosse-Monroe-
459 PM CDT FRI MAY 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WINONA...
NORTHERN HOUSTON...LA CROSSE...NORTHWESTERN VERNON AND WEST CENTRAL
MONROE COUNTIES...

At 458 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dakota to near Houston to 9 miles
south of Rushford. Movement was east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
La Crosse, La Crescent, Onalaska, Holmen, West Salem, Bangor,
Houston, Stoddard, Coon Valley, Hokah, Brownsville, Dakota, La Crosse
Airport, Brice Prairie, French Island, Medary, Burns, Mound Prairie,
Rockland and Dresbach.

Torrential rainfall is also occurring with these storms, and may
cause localized ponding of water. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4404 9088 4363 9093 4366 9169 4402 9127
TIME...MOT...LOC 2158Z 277DEG 13KT 4394 9136 4378 9148 4368 9177

DAS
Local storm report, May 25, 4:25 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     3 ENE MOUND PRAIRIE     43.80N 91.40W
05/25/2018  M56 MPH          HOUSTON            MN   TRAINED SPOTTER

&&
Local storm report, May 25, 4:30 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     1 NNE FRENCH ISLAND     43.87N 91.25W
05/25/2018  M47 MPH          LA CROSSE          WI   ASOS

&&
Local storm report, May 25, 4:44 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             OSAGE                   43.28N 92.81W
05/25/2018  E0.50 INCH       MITCHELL           IA   TRAINED SPOTTER

&&
Special weather statement, May 25, 5:18 PM CST, 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
618 PM CDT FRI MAY 25 2018

IAZ010-018-019-029-260000-
Floyd-Winneshiek-Chickasaw-Fayette-
618 PM CDT FRI MAY 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEAST IOWA...

At 617 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Spillville to near New Hampton to
near Rockford. Movement was southeast at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Decorah, Charles City, New Hampton, West Union, Nashua, Calmar,
Fredericksburg, Ossian, Elgin, Clermont, Hawkeye, Lawler, Rudd,
Spillville, Fort Atkinson, Floyd, Ridgeway, Marble Rock, Ionia and
Protivin.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4321 9254 4321 9208 4330 9208 4332 9200
      4329 9161 4291 9161 4291 9285 4314 9296
TIME...MOT...LOC 2317Z 312DEG 17KT 4323 9198 4306 9236 4304 9288

Hollan

The radar

The La Crosse radar (KARX), 52 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Allamakee

When
May 25, 5:33 PM CST to 5:44 PM CST
Where
Allamakee County, 2.21 mi ENE of Church to 0.54 mi NNW of Village Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.361, -91.309

Numerous trees were blown down across northern Allamakee County in the vicinity of Lansing.

Thunderstorm Wind, Allamakee

When
May 25, 5:52 PM CST to 6:05 PM CST
Where
Allamakee County, 4.18 mi SE of Ludlow to 1.4 mi ESE of Volney
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.193, -91.514

Numerous trees were blown down across the central and southern part of Allamakee County south of Waukon.

Hail, Fayette

When
May 25, 7:04 PM CST
Where
Fayette County, 1.02 mi W of Oelwein
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.680, -91.920

Up to quarter sized hail fell in Oelwein.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756198, 756199, 756200.